Alert archive / California / Wind Advisories in 2020
Wind Advisory 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 17, 2020, 2:50 AM PST for San Bernardino County, California. It took effect at Dec 17, 2020, 12:00 PM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2020, 2:50 AM PST (10:50 UTC)
- In effect from
- Dec 17, 2020, 12:00 PM PST
- Expired
- Dec 17, 2020, 6:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS75 KVEF 171050 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 250 AM PST Thu Dec 17 2020 CAZ523-172000- /O.NEW.KVEF.WI.Y.0034.201217T2000Z-201218T0200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 250 AM PST Thu Dec 17 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From noon today to 6 PM PST this evening. * IMPACTS...Strong crosswinds will produce hazardous driving conditions for high profile vehicles on Highway 395 in western San Bernardino County and north-south sections of roads around Barstow. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
2 follow-up statements
223 WWUS75 KVEF 171931 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1131 AM PST Thu Dec 17 2020 CAZ523-180200- /O.CON.KVEF.WI.Y.0034.201217T2000Z-201218T0200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1131 AM PST Thu Dec 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From noon today to 6 PM PST this evening. * IMPACTS...Strong crosswinds will produce hazardous driving conditions for high profile vehicles on Highway 395 in western San Bernardino County and north-south sections of roads around Barstow. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
861 WWUS75 KVEF 180149 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 549 PM PST Thu Dec 17 2020 CAZ523-180300- /O.EXP.KVEF.WI.Y.0034.000000T0000Z-201218T0200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 549 PM PST Thu Dec 17 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Winds have peaked and stronger gusts will become increasingly isolated. Impacts should quickly subside over the next hour. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 17, 2:45 AM PST, 5 minutes earlier.
Area forecast discussion, Dec 17, 2:45 AM PST, 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 245 AM PST Thu Dec 17 2020 .SYNOPSIS...A low pressure system dropping down from the Pacific Northwest will bring scattered showers across much of the region today and this evening along with strong winds for the western Mojave Desert. The system will move away to the east tonight followed by north breezes Friday then a ridge of high pressure develops this weekend bringing dry and tranquil conditions. && .SHORT TERM...Today through Friday. An active weather day is in store for much of our region today into early this evening. Though impacts should be minor, chances for precipitation have been expanded over southern Nevada late this afternoon and evening leading to the possibility of some measurable rain in the Las Vegas Valley. A strong low pressure system which has been expected to quickly move across northern and central Nevada into Utah now appears likely to dig farther south and brush southern Nevada this afternoon and early evening with enough moisture and dynamic forcing to produce scattered light showers and likely an inch or two of snow in Kyle and Lee Canyons in the Spring Mountains. Satellite loops showed the tail end of a Pacific moisture plume moving across central California into the southern Sierra early this morning in the base of the system and this will push across southern Nevada by 18Z but should mainly be dense clouds with some virga over the deserts. The core of the system then digs down this afternoon with sufficient moisture and will generate showers as the associated cold front sweeps down across Inyo, Esmeralda and Nye counties late morning through early afternoon before spreading over Lincoln and Clark and nearby sections of eastern San Bernardino and northwest Mohave counties late afternoon through early evening. The main window for precip chances around Las Vegas should be 3-7PM PST. It is worth noting that going strictly with the NBM solution would result in less than a 10 percent chance of precipitation for Las Vegas and no mentionable weather in the forecast. However, incorporating the HREF and convective-allowing models increases the chances to 20-30 percent for Las Vegas, and 60-70 percent in the mountains. It seems this is more reasonable given the overall setup and PoP grids were adjusted upward accordingly. The system will pull away to the east this evening and overnight with precip quickly decreasing from west to east and leaving brisk north winds behind it late tonight and Friday...especially down the Colorado River Valley. West winds will also be fairly strong across northwest San Bernardino County this afternoon with gusts of 40-45 mph between Barstow and Trona. A Wind Advisory is in effect from noon until 6 PM PST today for this area. .LONG TERM...Saturday through next Wednesday. Ridging will push into the region for the weekend, pushing the still active storm track north of the CWA. As systems skip around the northern periphery of the ridge, some morning/afternoon breezes could get kicked up from time to time along with batches of high clouds. For early to mid-week next week, model spread becomes very high, with so much spread that even ensemble cluster analysis paints a fuzzy picture, but we can coax out some details/scenarios. Most everything points to the pattern shifting to a high amplitude pattern with a high-amplitude ridge forming somewhere around the eastern Pacific - whether that is into alaska or along the western US coast. A further west ridge nosing up all the way through Alaska would favor a cascade of energy down the west coast - solutions both the operational GFS - and to a greater extent, the parallel GFS/version 16 favor. This would result in a sharp cooldown with arctic air for the holiday. A fair number of the GEFS ensembles also buy into this as a possibility. The ECMWF deterministic and most of the ensemble seem less inclined and generally keep the ridge right along the west coast, which would result in quiet weather with a continued moderation in temperatures. && .AVIATION...For McCarran...Variable winds less than 8kts will continue through the morning into the early afternoon. Southwest winds are expected to increase after 21Z, with gusts up to 20-25kts likely. After a brief lull this evening, winds will back northwest and increase again tonight with a cold frontal passage. Moderate confidence in the timing of the wind shift, with the front moving through 03Z-09Z. Gusts to around 20kts likely with the northwest winds, which will likely linger through Friday morning. There is a chance for showers around the terminals this afternoon into early tonight, however confidence is too low to be very specific at this time unfortunately. Showers may start as early as 21Z, though current thinking is that best precipitation activity will be ahead of an approaching cold front this evening. Rain may fall at the airport, though it should be light and wont last long. Mid to low level clouds will increase after 21Z as well, with SCT 5kft-8kft through Friday morning, and BKN cigs possible if precipitation makes it into the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy winds are expected today across much of the region west of the Colorado River Valley as a cold front slides through the region. BIH will likely see north to northwest winds through the TAF period, with gusts starting this afternoon around 21Z as the front moves through. Ahead of the front, BIH could see scattered showers near the area, with low confidence that showers will be develop this morning then continue to around noon. Lower clouds will be possible with the front, with cigs down to 3kft-5kft possible at times in BIH. Further south and east, anticipating increasing west to southwest winds this afternoon across southern California into southern Nevada, with the strongest winds around DAG where 35kt-40kt gusts are possible. A few showers are possible through southern Nevada today into this evening, but they will be isolated and clouds should remain above 5000ft. Continued winds are expected overnight, though they should taper off compared to this afternoon and may drop gusts by later tonight and Friday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Steele AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.